Okay, at the risk of sounding like a simple ranter, I’m dropping in a quick cautionary post to urge ALL who are hypermobile (whether you have a Hypermobility Spectrum Disorder or EDS or not, diagnosed or not) to AVOID all anti-biotics from the fluoroquinolone or “quin” family but especially “Cipro”.
Heck, I’ll change that to read everyone, hypermobile or not should probably avoid the quinolones and Cipro, period. (Levofloxacin a.k.a. Levaquin is the other major drug name in the family, but there are more, so double check.)
Why? Because we seem to be prone to an experience called “floxing” and resulting tendon rupture (and more), for which the drug now has a black box warning. I was inspired to write this after seeing someone posting about their bad experience taking Cipro in a Facebook support group for the umpteenth time just now (in 2014 originally) and experiencing these negative effects, so I felt a post was in order.
Updated to add May 26, 2022 that sadly, despite our best efforts to resist the doctor’s insistence in the ER where they diagnosed her pneumonia, my best friend was just floxed by Levaquin a week ago to our great dismay. We are devastated as she has many pre-existing and underlying conditions including undiagnosed likely classical EDS plus lipo-lymphedema making this a very serious setback, and frankly endangering her life!
I’m not a doctor, and no I do not have any scientific data to back this up yet, sorry, and I know a lot of (likely autistic B&W thinking) patients and doctors will take issue with it for that reason, but… I have several good EDS friends who HAVE been “floxed”, and one whose life was altered permanently from it. I.e, she experienced a connective tissue “onset storm” just like mine after taking just 2 pills several years ago. Uhm!!
For the record I did NOT take Cipro in 2011-12 (or any other antibiotic for that matter), leading to my onset storm – it just came out of the blue for reasons unknown besides genetics, stress, hormones and time. (My late aunt, a Catholic nun fell apart in her 40’s also we now know. I also think Dr. Sharon Meglathery’s new RCCX Theory may explain my onset nicely now.)
I haven’t taken any anti-biotics of any kind in years, as I studiously avoid them as much as possible through good nutrition and lifestyle optimized for me. I also don’t have kids, so am less exposed than many to all the bugs out there, blessedly.
Nonetheless, you can read another gentleman’s eloquent story of his experience with it here:
Trust me, I was a little skeptical at first, figuring he just had an axe to grind (which he does), so it was just going to be one giant rant saying “CIPRO IS EVIL!” which in a sense it is. But it’s very well written and his case is well laid out, such that I was convinced. Further, his floxing story also matches my “storm of onset” experience quite well also, though again, I did NOT take Cipro, so mine was likely hormonally driven.
But when my new close fellow EDS friend described virtually the same experience and we brought it up in our EDS group, several others also expressed similar experience. And more come out of the woodwork every time it is mentioned.
That said, I know someone with MCAS who can only take Cipro now because of allergies and reactions to all other antibiotics. I truly pray they never get floxed! (This is why we’re not calling for an outright ban.)
Further, as of October 2014, Dr. David Perlmutter has joined the chorus of voices urging people to avoid the fluoroquinolone family, as a recent article in the Journal of Neurology (Sept 30, 2014 vol 83 No 14) describes a study showing a possible link between this class of drugs and onset of peripheral neuropathy, a condition usually ascribed to diabetes. He talks about it here:
And fellow Ehlers-Danlos Syndrome patient and smart blogger (and fellow techie) Zyp Czyk just wrote a lengthy post about the matter including more documentation and warnings for all fluoroquinolones as of April 2015.
And I just caught this snippet (August 11, 2015) about it on America’s (functional) Pharmacist Suzy Cohen’sblog postfrom April 2015 here stating how people with this particular genetic mutation will have even more trouble than most, which combined with an underlying connective tissue disorder sort of spells disaster in my book:
“Avoid fluoroquinolone drugs if you have a SNP in CYP1A2 (like me) because these drugs are strong inhibitors of the gene and the drug will build up quickly. Strong inhibitors of the gene reduce clearance of the offending medication which gets metabolized through that pathway. In my example the “FQ drugs” or fluoroquinolones as they are known pharmaceutically are drugs that get metabolized through this pathway CYP1A2, and if you are homozygous positive (+/+) it doesn’t work well to begin with so the FQ drugs build up, and they get toxic quickly. They have a black box warning already from the FDA for tendon ruptures. I wonder how many of those people with severe side effects from FQ drugs had a SNP for that?!
I’m trying to warn you: You don’t want to get yourself “floxed” trust me! Tendon rupture will be the least of your concerns if you get hurt from these medications. So unless you have a life-threatening infection, that only respond to an FQ drug, then I recommend you avoid ciprofloxacin, levofloxacin and the rest of the clan in that drug category. I’d avoid them anyway, but especially if you have SNPs in the cytochrome pathway.”
And most recently (May 2016), the FDA just urged increased caution in prescribing them finally, hypermobile or not here. This is huge, as they are notoriously slow to act! Of course, we hope they’ll go further someday, but this is a good start and caution.
Update 3/31/17: Just stumbled on this site also, suggesting a “New Theory of Fluoroquinolone-Associated Disability” that sort of describes EDS (and the benefits of Vit C and E for same) to a T. Unsure of source (it’s a google doc) and age, but read for yourself. (I’ve often said EDS resembles scurvy too – so no surprise Vit C helps alleviate our troubles.)
The mental health side effects to be added to or updated across all the fluoroquinolones are:
disturbances in attention
serious disturbances in mental abilities called delirium.” (Me again: you can’t make this up!)
So, clearly the evidence is mounting. And don’t take my word for it, but I would discourage their use generally, but especially in the hypermobilepopulation, and especially in anyone with that last genetic defect named above, as I’m increasingly (albeit unscientifically) convinced we are the ones who generated the black box warning about tendon ruptures. It sort of makes sense if you consider our already faulty and hence weak connective tissues to begin with.
Rant over! To your health,
Jan(droid) 3.0 (If you found this post useful, would you consider supporting me monthly or one-time at any level? TY!)
Update 12/20/18: And now the FDA is warning that Cipro et al are contraindicated for patients with Mafan Syndrome or Ehelrs-Danlos due to risk of aortic aneurysm or rupture per this CNN article – w00t! (Word is slowly spreading.)
Update 3/4/19: Great news, drug maker Janssen has discontinued manufacture of Levaquin due to all of the backlash and adverse event reporting. Unfortunately this doesn’t stop the makers of generic versions, but it’s a big step in the right direction. Keep pounding the drum everyone!